Here's some interesting new info that was just published this month on vestibular neuritis:
Treatment of vestibular neuritis
Current Treatment Options in Neurology 2009, 11:41-45.
Mark F. Walker, MD
Vestibular neuritis is an acute peripheral vestibulopathy.
It is thought to result from a reactivation of herpes simplex virus that affects the vestibular ganglion, vestibular nerve, labyrinth, or a combination of these.
The symptoms are prolonged continuous vertigo, nausea and vomiting, and imbalance.
Most patients recover well from vestibular neuritis, even without treatment. Nonetheless, studies suggest that a course of oral steroids accelerates the recovery of vestibular function; whether steroids influence long-term outcome is less certain. Thus, until more data become available, it is reasonable to treat otherwise healthy individuals who present within 3 days of onset and to withhold steroids from those who are at higher risk of complications.
Antiemetics and vestibular suppressants are useful acutely but should be withdrawn as soon as possible (preferably after the first several days), because their prolonged use may impede the process of central vestibular compensation.
Early resumption of normal activity should be encouraged, to promote compensation. Directed vestibular rehabilitation therapy can further promote this process.
The most interesting point here and one that I wish had been followed in my case 5 years ago is the use of steroids to reduce the severity of the damage. My symptoms got much worse one week after diagnosis ... and it probably could have been avoided.
Best ... Scott
The Following User Says Thank You to studyin For This Useful Post: Chipper1945 (08-23-2012)
Are you recovering in a forward trajectory as in no major relapses apart from decompensation here and there? Be aware that a number of people on this board have gone on to develop migraine vertigo following a VN attack. It seems that if someone already has a predisposition to migraine, this is the thing that can tip the balance.
Hopefully that's not your situ and you're recovering normally.
Best ... Scott
Last edited by Administrator; 01-14-2013 at 12:20 PM.
I've had two specific spells that seem to be relapses... I have had headaches before these, but it doesn't seem to be relative to the headaches because the dizziness is still bad when I don't have them...
I feel a little better every month....but it's moving slow..
I read your post, and it made me remember reading something about how the body produces natural steroids when you stay up late, for whatever the reason(work, party, etc.). Before knowing this I've noticed how many of my symptoms recede when I needed to work late, or sometimes at parties. It might be related.
Though it doesn't seem that you can get retroactive results by using steroids, it seems that taking them early, might help a lot in terms of recovery, or at least in easing up this vestibular issues.
Yeah, haven't seen you here for a long time and have had my hands full with mvertigo. Sounds like you're still having good and bad patches?
I'm usually better in the evening and always worse in the morning. Maybe there is a hormonal reason for that!
I'm currently messing around with a migraine program trying to see if bioidentical hormone replacement can kill migraine activity. So far it's early days. Not sure if I'll be able to stick it out really. I'll probably have to go back to meds though.
Hope you can deliver the MAV monster a definitive punch...
I still haven't take any direct approach against MAV since I still dealing to control my allergic symptoms, that I believe could be co-morbid.
I did felt an overall improved condition both on my allergies and on my dizziness as well, but a recent allergic bout that keeps me clogged all the time, specially in the mornings, and all the liquid I can even hear moving in there, sure is giving me trouble, even with some true vertigo bouts here and there.
Then again, I have experienced more MAV like stuff, that I can differentiate because it has more to do with light sensitivity, and a specific off feeling I've experienced years ago, before my first true vertigo attack, so I still believe I have this 1-2 punch, where my vestibular weakness is well detected.
I feel that I have improved, where even on my worse days, symptoms are not so enduring and not so strong that 2 or three years ago, but they're still there, and I can still get the spins.
I stopped all VRT, since my last visit to the Neurotologyst, where I was going to take some other tests, including blood ones, that curiously enough I haven't got for this stuff since my doctors focused all in my inner ear condition.
For several reasons, including the world's crisis, I haven't take that appointment yet. I was hoping that, if they couldn't find something new, they could give a try to MAV, because I'm still nervous to take MAV medications without supervision, even as they could prove to be the holy grial in my case.
i do have started a workout routine, because I gained some weight last year, and I feel better, again in an overall way, because sometimes I get woozy when I'm using the elliptical bike, but more so after my work out.
So that's my more detailed condition...
And now.. just checking with you... I know that MAV can give you positional spins(true vertigo), similar to BPPV, and even as the answer sounds obvious, Could MAV give you moving vision(like oscillopsia)?
I know it can give you flashes, blinking, lack of focus, light sensitivity, blinds spots, etc. but I'm not sure on this moving stuff, which in my case increases when my general allergic stuff is on the rise.
Well nice to hear from you again, hope we can get rid of this, if not soon, at least someday.(hope this could be soon )
I just got prescribed Topamax from my neurologist for my headaches/dizziness problems that is leftovers, after having VN. Has anyone tried this? Please let me know asap....I'm scared of taking this one.....
He is treating you for vestibular migraine. Start on a very low dose (6 mg) and increase the dose *slowly*. You will probably have to stick it out for at least 4 months on this med to know for sure if there is an effect.
I know a few people who have had great results with Topamax.
That sounds like a lot to start on. If you find it's too much for you and causing side effects you can't tolerate, drop the dose way down and edge up at your own pace over time. I know a guy who started on 6 mg, stayed there for 2 weeks, then to 10 mg, 15, 20, 25 and so on until he made it to 50 mg. For him it was a rough ride all the way there but suddenly, one day, it all stopped and now he's nearly 100%.
I'm unmedicated at the moment apart from using 5HTP (a supplement) but need to do something. The only meds that I have been able to handle are the SSRIs. Cipramil had me feeling about 95% but with side effects I was not happy about. I never killed the migraine component either, just the dizziness and felt so much better on it. I was also trying out a migraine program that cost the earth and was probably a waste of time and $$$. I'm thinking about Prozac or Effexor Plus Neurontin next. I'm dragging my heels though.